Thunderstorm Wind, Allen
- When
- September 7, 1:28 PM CST
- Where
- Allen County, 0.37 mi N of Iola
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 37.925, -95.399
Tree damage reported across town.
Elevated severe thunderstorms developed across portions of South Central and Southeast Kansas during the afternoon hours of September 7th, 2012. The warm and moist airmass was located north of cold front that was located over northeast Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Elevated severe thunderstorms developed across portions of South Central and Southeast Kansas during the afternoon hours of September 7th, 2012. The warm and moist airmass was located north of cold front that was located over northeast Oklahoma. The severe storms initially were damaging wind producers along a bowing line segment, but a few elevated supercells developed over the city of Wichita, Kansas, produced hail up to 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 7, 12:01 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 101 PM CDT FRI SEP 7 2012 AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A COMPLEX OF ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS CEN KS AT THIS TIME. EXPECT THIS COMPLEX TO MAKE ITS WAY EAST-SOUTHEAST AS THE AFTERNOON PROGRESSES....MAINLY TREKKING ALONG A LINE FROM NEAR KHUT TO NEAR KAAO TO KCNU BY LATE THIS AFTERNOON. SO PLAN ON GOING WITH PREVAILING -RA AND VCTS FOR THE KRSL/KSLN/KHUT TAFS AS THIS COMPLEX MOVES ALONG...BUT EXPECT CEILINGS/VSBYS TO REMAINS VFR. WILL ALSO GO WITH SOME VCTS FOR KCNU AS WELL AFTER 20Z. THIS COMPLEX OF STORMS WILL MOVE OUT OF THE AREA FROM NW TO SE AS THE LATE AFTERNOON PROGRESSES WITH CLEARING SKIES...BEHIND THIS SYSTEM WITH DRIER AIR MOVING ACROSS THE AREA. KETCHAM && .PREV DISCUSSION... /ISSUED 1040 AM CDT FRI SEP 7 2012/ UPDATE... STRONG COLD FRONT CONTINUES TO PUSH INTO SRN KS AT THIS TIME...EXITING ALL BUT SOUTHEAST KS WITHIN THE NEXT COUPLE OF HOURS. SOME COOLER/DRIER LOW LEVEL AIR WILL CONTINUE TO FILTER INTO THE AREA THIS AFTERNOON...WITH PORTIONS OF SOUTH CENTRAL KS SEEING SOME GUSTY POST FRONTAL WIND GUSTS TO 40 KTS. NEXT CONCERN WILL BE SOME POST FRONTAL SHOWERS AND A FEW THUNDERSTORMS...AS A SHORTWAVE IN THE ZONAL FLOW MOVES OUT OF ERN CO INTO THE PLAINS LATE THIS MORNING...WITH MID LEVEL LIFT INCREASING...AS THE RIGHT REAR QUAD OF A MID LEVEL JET STREAK ACCOMPANIES THIS IMPULSE ACROSS THE AREA. ALREADY SEEING SIGNS OF THIS INCREASED SHOWER/STORM CHANCE TO THE WEST OF ICT AND ACROSS CEN KS...AND EXPECT THIS AREA OF SHOWERS TO CONTINUE PROGRESS EAST ACROSS THE REGION ON THE NORTH SIDE OF THE FRONT...AS THE MID LEVEL BAROCLINIC ZONE INCREASES CONVERGENCE FOR SOME ELEVATED SHOWERS AND A FEW STORMS. WILL KEEP POPS IN THE SOLID CHANCE RANGE FOR MOST OF THE DAYLIGHT HOURS...BUT EXPECT THIS SHOWER CHANCE TO END BY AROUND 00Z/SAT AS THIS IMPULSE MOVES EAST OF THE AREA INTO MO. KETCHAM PREV DISCUSSION... /ISSUED 738 AM CDT FRI SEP 7 2012/ UPDATE... UPDATED TO RUN WITH A WIND ADVISORY FOR SOUTH CENTRAL KS. BASED ON LATEST TRENDS...STARTING TO GET MORE CONFIDENT THAT WE WILL SEE LEE CLOUDS LATE THIS MORNING THROUGH THE AFTERNOON HOURS. THIS SHOULD RESULT IN BETTER MIXING AND STRONGER NORTH WINDS THAN WAS PREVIOUSLY EXPECTED. EVEN THOUGH THE ADVISORY CRITERIA WINDS MAY ONLY LAST A FEW HOURS...FEEL CONFIDENT ENOUGH AT THIS POINT TO RUN WITH AN ADVISORY FOR SOUTH CENTRAL KS. LAWSON PREV DISCUSSION... /ISSUED 638 AM CDT FRI SEP 7 2012/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERNS WILL BE THE TIMING OF A STRONG COLD FRONT ALONG WITH CONVECTIVE CHANCES. THE COLD FRONT CURRENTLY STRETCHES FROM NEAR KHUT TO NEAR KMHK AND CONTINUES TO PUSH QUICKLY SOUTH. THIS BOUNDARY SHOULD PASS THROUGH KICT BETWEEN 13Z AND 14Z. STILL EXPECTING AT LEAST SOME SCATTERED SHOWERS AND STORMS TO DEVELOP BY LATE MORNING BEHIND THE FRONT AS AN UPPER WAVE MOVES OUT OF NW KS. HOWEVER AT THIS POINT CONFIDENCE IS VERY LOW ON THE COVERAGE OF CONVECTION. A COUPLE HOURS AFTER FRONTAL PASSAGE NORTH WINDS WILL REALLY PICK UP WITH SOME GUSTS TO 40 MPH POSSIBLE ALONG AND WEST OF THE I-135. THESE STRONGER NORTH WINDS ARE ONLY EXPECTED TO LAST A FEW HOURS. LAWSON PREV DISCUSSION... /ISSUED 316 AM CDT FRI SEP 7 2012/ DISCUSSION... A STRONG COLD FRONT ENTERING NORTHERN KANSAS EARLY THIS MORNING WILL MOVE RAPIDLY SOUTH ACROSS THE FORECAST AREA TODAY. THIS FRONT MAY BECOME A FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY THROUGH MUCH OF THE DAY IN ADDITION TO A PERIOD OF GUSTY NORTHERLY WINDS. A SLOW MOVING AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL KANSAS CONTINUED TO SHOW SIGNS OF WEAKENING EARLY THIS MORNING WHILE ADDITIONAL ACTIVITY IS EXPECTED TO DEVELOP LATER THIS MORNING/AFTERNOON AS LARGE-SCALE FORCING FOR ASCENT INCREASES WITHIN AN AREA OF 315K ISENTROPIC UPGLIDE. THE MOST ROBUST CONVECTION SHOULD REMAIN ALONG THE COLD FRONT ACROSS FAR SOUTHEAST KANSAS AFTER 18-20Z WHERE 0-6KM BULK SHEAR/ML CAPE PROFILES MAY SUPPORT A FEW STRONG STORMS WITH GUSTY WINDS AND LARGE HAIL. A SECONDARY CONCERN WILL BE STRONG NORTHERLY WINDS WITH SUSTAINED SPEEDS AROUND 25-30 KNOTS ALONG AND IMMEDIATELY BEHIND THE FRONT WHERE LOW LVL CAA/3-6 HR PRESSURE RISES AND STEEP LOW LVL LAPSE RATES WILL COEXIST BRIEFLY. DUE TO THE SHORT DURATION OF EXPECTED WIND SPEEDS A WIND ADVISORY IS NOT ANTICIPATED. ISENTROPIC DOWNGLIDE/LARGE-SCALE FORCING FOR SUBSIDENCE WILL ARRIVE EARLY THIS EVENING WITH CLEARING SKIES AND COOLER AIR SETTLING ACROSS THE CENTRAL PLAINS STATES. WITH NORTH WINDS AROUND 10 MPH LOWS ARE EXPECTED TO FALL INTO THE UPPER 40S AND LOW 50S. BELOW NORMAL TEMPERATURES WILL PREVAIL FOR THE START OF THE WEEKEND WITH HIGHS IN THE 70S AND LOWS IN THE IN THE LOW 50S BUT A RETURN TO MORE SEASONABLE VALUES IS ANTICIPATED BY SUNDAY-MONDAY. DRY WEATHER IS EXPECTED THROUGH EARLY NEXT WEEK. TUESDAY-THURSDAY... THE SUBTROPICAL RIDGE WILL REMAIN CONFINED TO THE SOUTHERN CONUS THROUGH THE PERIOD WHILE A VIGOROUS MID/UPPER TROUGH TRANSLATES EASTWARD ACROSS THE NORTHERN PLAINS LATE IN THE PERIOD. THIS WILL ALLOW A COLD FRONT TO MEANDER ACROSS THE CENTRAL PLAINS AND MAINTAINED LOW POPS TUE NIGHT THROUGH THU WHILE TRENDING TEMPERATURES LOWER TOWARD THE END OF THE WORK WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 82 51 82 54 / 90 10 0 0 HUTCHINSON 78 49 81 50 / 100 0 0 0 NEWTON 80 49 81 53 / 100 10 0 0 ELDORADO 85 49 80 51 / 90 10 0 0 WINFIELD-KWLD 90 51 81 54 / 80 20 0 0 RUSSELL 73 47 82 49 / 100 0 0 0 GREAT BEND 73 47 81 50 / 90 0 0 0 SALINA 75 49 83 51 / 100 0 0 0 MCPHERSON 77 48 81 52 / 100 0 0 0 COFFEYVILLE 93 52 80 54 / 80 40 0 0 CHANUTE 90 49 78 51 / 80 30 0 0 IOLA 89 49 78 53 / 80 20 0 0 PARSONS-KPPF 92 50 79 52 / 70 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR KSZ067>069-082- 083-091>093. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1106 AM CDT FRI SEP 7 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-081615- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1106 AM CDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE AREA SHIFTING WINDS TO THE NORTH. WIND SPEEDS IN THE 25 TO 35 MPH RANGE WITH SOME GUSTS TO 40 MPH ARE EXPECTED TO AFFECT SOUTH CENTRAL KANSAS THIS AFTERNOON. PLEASE SEE LATEST WIND ADVISORY FOR ADDITIONAL DETAILS. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA DURING THE LATE MORNING HOURS AND MOVE EASTWARD THROUGH THE DAY. A FEW STRONG STORMS ARE POSSIBLE...ESPECIALLY OVER SOUTHEAST KANSAS LATE THIS AFTERNOON. THE STRONG STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BREEZY SOUTHERLY WINDS WILL RETURN TO THE AREA EARLY NEXT WEEK ALLOWING THE GRASSLAND FIRE DANGER INDEX TO CLIMB INTO THE VERY HIGH CATEGORY ACROSS PORTIONS OF CENTRAL DURING THE AFTERNOON HOURS ON MONDAY AND TUESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY THROUGH THURSDAY ALONG A STATIONARY FRONT AS ANOTHER STORM SYSTEM MOVES OVER THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON/KETCHAM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CDT FRI SEP 7 2012
KSZ069-083-071845-
BUTLER-SEDGWICK-
112 PM CDT FRI SEP 7 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES...
AT 108 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
POTWIN TO DOWNTOWN WICHITA...AND MOVING SOUTHEAST AT 60 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3757 9761 3791 9716 3809 9697 3781 9653
3748 9654 3748 9714
TIME...MOT...LOC 1813Z 313DEG 50KT 3796 9689 3764 9728
KETCHAMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 123 PM CDT FRI SEP 7 2012 KSZ047-071900- BARTON- 123 PM CDT FRI SEP 7 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GREAT BEND...AND MOVING EAST AT 50 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3851 9848 3827 9849 3827 9883 3845 9882 TIME...MOT...LOC 1823Z 282DEG 43KT 3835 9871
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 138 PM CDT FRI SEP 7 2012 KSZ050-071915- RICE- 138 PM CDT FRI SEP 7 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RICE COUNTY... AT 136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR RAYMOND...OR 19 MILES EAST OF GREAT BEND...AND MOVING EAST AT 55 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3843 9793 3818 9793 3819 9847 3839 9847 TIME...MOT...LOC 1839Z 281DEG 49KT 3830 9842 KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 151 PM CDT FRI SEP 7 2012 KSZ069-070-093-094-098-071915- BUTLER-CHAUTAUQUA-COWLEY-ELK-GREENWOOD- 151 PM CDT FRI SEP 7 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...CHAUTAUQUA...COWLEY...ELK AND GREENWOOD COUNTIES... AT 149 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF EUREKA TO BURDEN...AND MOVING EAST AT 50 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3786 9599 3716 9599 3716 9677 3786 9659 TIME...MOT...LOC 1851Z 282DEG 45KT 3773 9644 3726 9670 KETCHAM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
212 PM CDT FRI SEP 7 2012
KSZ067-068-071945-
HARVEY-RENO-
212 PM CDT FRI SEP 7 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND RENO COUNTIES...
AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HUTCHINSON...AND MOVING EAST AT 60 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3817 9798 3817 9746 3791 9753 3791 9769
3802 9804
TIME...MOT...LOC 1912Z 285DEG 54KT 3811 9788
PEARCESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT FRI SEP 7 2012
KSZ072-072000-
ALLEN-
223 PM CDT FRI SEP 7 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN COUNTY...
AT 219 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR IOLA...AND MOVING EAST AT 60 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3774 9509 3774 9552 3804 9551 3803 9507
3802 9507
TIME...MOT...LOC 1924Z 277DEG 52KT 3798 9528The Topeka radar (KTWX), 140 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
10 thunderstorm wind, 6 hail. Local standard time, as filed.
Tree damage reported across town.
Trees were blown down across town. Also some small porch damage occurred to houses. Winds were estimated at 50 to 60 mph.
A large amount of pea to penny size hail, but also a few were quarter size.
The Large hail occurred with winds estimated up to 70 mph.
Winds were estimated up to 70 mph. Hail estimated up to hen egg size occured with the winds.
There were lots of quarter size hail, but a few were up to golf ball size.
A few trees and large branches were blown down, along with some power lines knocked down.
Winds were reported by a trained spotter.
Winds were estimated at 50 to 60 mph.
The strong winds were reported by a trained spotter.
Minor wind damage to a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414184, 414208, 414203, 414207, 414209, 414210, 414211, 414212, 414213, 414214, 414215, 414216, 414217, 414218, 414219, 414220.